Oklahoma, 2003

Flash Flooding and Flooding in Oklahoma, October 8 to 9, 2003

October 8 to 9, 2003 · NWS OUN · 5 events in 5 counties and zones

3 flash flood, 2 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 8, 7:57 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Oct 8, 7:57 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
857 PM CDT WED OCT 8 2003

MOST IMMEDIATE CONCERN IS LOW TOPPED SUPERCELL IN WOODS COUNTY THAT
RAPIDLY BECAME ORGANIZED ABOUT 45 MINUTES AGO.  ALTHO INSTABILITY
IS RATHER MARGINAL... 00Z OUN SOUNDING/CURRENT MESONET SHOWS NEARLY
SATURATED BOUNDARY LAYER WITH ABOUT 1K J/KG CAPE... IN CONJUNCTION
WITH OBVIOUSLY SUFFICIENT SHEAR FOR SUPERCELLS.  SFC-1KM SHEAR AOA
20 KTS PER PROFILERS IN NRN OK ATTM..AND HODOGRAPH SHAPES FROM
PROFILERS AND 00Z SOUNDING SHOW THE KINK THAT IS OFTEN ASSOCIATED
WITH TORNADIC ENVIRONMENTS ABOUT 1 KM AGL.  DO NOT EXPECT A SIG SHOW
DUE TO SEVERELY LIMITING MARGINAL INSTAB..BUT THE STORM RESEMBLES
LOW TOPPED SUPERCELLS IN TROPICAL ENVIRONMENTS THAT HAVE PRODUCED
WEAK TORNADOES AND WIND DAMAGE IN OCT DURING THE PAST SEVERAL YEARS.
STORM WILL LIKELY POSE A WIND/MARGINAL TORNADO THREAT FOR A WHILE
LONGER.

OTW..MADE CHANGES TO POPS/WINDS/TEMPS TO REFLECT CURRENT
MESONET/RADAR TRENDS AND ALREADY SENT UPDATED PRODUCTS/GRIDS.
 MILLER
*****************
AFT DISC BELOW

INCREASING DEEP LOW LEVEL MOISTURE AND LIFT ASSOCIATED WITH A
SHORTWAVE MOVING THROUGH THE SOUTHWEST WILL BRING HIGH CHANCES OF
RAIN TONIGHT ACROSS THE AREA. RAIN IS ALREADY WIDESPREAD FROM THE
NORTHEAST PANHANDLES NE INTO KANSAS AND ALSO ACROSS SOUTHWEST TEXAS
MOVING INTO CENTRAL TEXAS. EXPECT MOST AREAS TO SEE RAIN TONIGHT...
ALTHOUGH TIMING MAY BE A BIT OF AN ISSUE IN THE SOUTHEAST. RAIN WILL
STILL BE LIKELY AT THE BEGINNING OF THE SECOND PERIOD IN THE
SOUTHEAST.  ETA TIME-HEIGHT SECTION NEAR DURANT SHOWS THAT LOW-LEVEL
MOISTURE STAYS IN THE AREA AND EVEN SHOWS SOME LOW LEVEL LIFT
DEVELOPING AGAIN THURSDAY NIGHT/FRIDAY MORNING... SO WILL KEEP SOME
POPS IN THE SOUTHEAST THROUGH THURSDAY NIGHT.

THE NEXT FRONT MOVES THROUGH THE AREA ON SATURDAY AND WILL KEEP
MAINTAIN THE POPS SATURDAY AND SATURDAY NIGHT WITH THIS SYSTEM.
LATER IN THE EXTENDED...BOTH THE GFS AND THE CANADIAN SHOW SOME
AMPLIFICATION OF THE UPPER TROF OVER THE PLAINS ON MONDAY/TUESDAY
AND THE CURRENT CONFIGURATION WARRANTS INCLUSION OF POPS MONDAY
NIGHT AND TUESDAY.  WILL WATCH HOW THIS AMPLIFICATION IS HANDLED
OVER THE NEXT FEW RUNS.

FCSTID = 26

OKC  63 77 62 81 / 90 40 10 00
HBR  63 79 61 82 / 80 20 10 10
SPS  63 79 63 83 / 80 30 10 10
GAG  61 79 57 81 / 80 10 10 00
PNC  63 76 61 80 / 80 40 10 00
DUA  65 74 64 81 / 80 80 30 10

.OUN...
OK...NONE
TX...NONE
Hazardous weather outlook, Oct 8, 11:00 AM CST, 10 hours before
OKZ004>048-050>052-TXZ083>090-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT WED OCT 8 2003

THIS IS YOUR HAZARDOUS WEATHER OUTLOOK...

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED.

DISCUSSION...
MID AND UPPER LEVEL MOISTURE WILL CONTINUE TO INCREASE IN ADVANCE OF
AN ATMOSPHERIC WAVE APPROACHING THE REGION FROM THE SOUTHERN
ROCKIES.  RAIN WITH EMBEDDED THUNDERSTORMS OVER THE TEXAS PANHANDLE
WILL CONTINUE TO DRIFT NORTHEAST INTO WESTERN OKLAHOMA
THIS AFTERNOON.  THE RAIN AND THUNDERSTORMS ARE EXPECTED TO MOVE
INTO CENTRAL AND THEN EASTERN OKLAHOMA TONIGHT. INSTABILITY AND
VERTICAL WIND SHEAR IS EXPECTED TO REMAIN BELOW THAT NEEDED FOR
SEVERE THUNDERSTORM DEVELOPMENT THROUGH TONIGHT. HOWEVER...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE IN PARTS OF NORTHERN AND CENTRAL
OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY OCT 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
OVERNIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THURSDAY
MORNING OVER PARTS OF CENTRAL AND SOUTHEAST OKLAHOMA AS AN UPPER
LEVEL DISTURBANCE MOVES INTO THE PLAINS...AND ADDITIONAL MID LEVEL
MOISTURE STREAMS INTO THE REGION FROM THE SOUTHWEST. FORECAST
INSTABILITY AND DEEP LAYER WIND SHEAR IS EXPECTED TO REMAIN
INSUFFICIENT FOR ORGANIZED SEVERE THUNDERSTORMS.

ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED SATURDAY AS
A COLD FRONT MAKES ITS WAY INTO OKLAHOMA AND NORTH TEXAS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7
AM...THURSDAY OCTOBER...9TH.

SIX

In the hours before

Special weather statement, Oct 8, 8:06 PM CST, 54 minutes before
OKZ005-006-090230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
906 PM CDT WED OCT 8 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN ALFALFA AND
EXTREME NORTHEAST WOODS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTH-NORTHEAST OF CAPRON
AT 905 PM CDT...MOVING EAST AT 20 MPH.

THIS STORM HAS EXHIBITED SIGNS OF LOW LEVEL ROTATION ON RADAR FOR
NEARLY AN HOUR... AND PROMPTED A SEVERE THUNDERSTORM WARNING EARLIER
THIS EVENING.  THIS STORM REMAINS ORGANIZED... BUT NON-SEVERE AT
THIS TIME.

HOWEVER...PEOPLE IN ALFALFA AND WOODS COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY AS THIS STORM MAY RE-STRENGTHEN.  LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

 MILLER
Special weather statement, Oct 8, 8:55 PM CST, 5 minutes before
OKZ006-090315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
955 PM CDT WED OCT 8 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN ALFALFA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER AMORITA AT 954 PM CDT...MOVING
EAST AT 15 MPH.

THIS STORM HAS EXHIBITED ROTATION ON RADAR FOR OVER AN HOUR... AN
CONTINUES TO BE WELL ORGANIZED WHILE MOVING ACROSS NORTHERN ALFALFA
COUNTY. ALTHOUGH THIS STORM IS CURRENTLY BELOW SEVERE LEVELS... IT
MAY STRENGTHEN TO SEVERE LEVELS AT ANY TIME.

PEOPLE IN ALFALFA AND WOODS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY UNTIL THIS STORM PASSES EAST OF YOUR LOCATION.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

 MILLER

The radar

The Vance AFB radar (KVNX), 31 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 flood. Local standard time, as filed.

Flood, Grant

When
October 8, 9:00 PM CST to October 9, 6:00 AM CST
Where
Grant forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Heavy rains during the overnight hours of October 8-9 totaled 3 to 5 inches over north central Oklahoma and south central Kansas, and produced flooding along the Chickaskia River in northeastern Grant and Kay counties. At the USGS river gage site near Blackwell, a crest of 30 feet occurred at 4:30 am CDT on October 10, which was 1 foot above flood stage. Minor flooding was observed in the northeastern section of Blackwell, as some streets were briefly flooded and houses isolated during the early morning of October 10. Shallow flooding of agricultural fields and low-lying roads along the river also occurred in rural sections of Grant and Kay counties.

Flood, Kay

When
October 8, 9:00 PM CST to October 9, 6:00 AM CST
Where
Kay forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Flash Flood, Kingfisher

When
October 9, 3:30 AM CST to 5:00 AM CST
Where
Kingfisher County, 4 mi S of Hennessey
Reported by
NEWSPAPER
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Heavy overnight rains of around four inches caused run-off from Little Turkey Creek to flood a low lying portion of Exxon Road (EW66 RD). The portion of the road that flooded is located approximately 3.5 miles south of Hennessey and a quarter of a mile west of Highway 81.

Flash Flood, Logan

When
October 9, 4:00 AM CST to 5:30 AM CST
Where
Logan County, Guthrie
Reported by
GOVT OFFICIAL
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Heavy rains produced flash flooding which closed three streets in Guthrie.

Flash Flood, Oklahoma

When
October 9, 4:30 AM CST to 6:00 AM CST
Where
Oklahoma County, Edmond
Reported by
NEWSPAPER
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

About 5 inches of rain fell causing a small creek running beneath Bryant Avenue to overflow bypassing the drainage pipes and eroding the base causing the southbound lane to collapse.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, October 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372391, 5372392, 5372394, 5372103, 5372393.